Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 6:05 PM EDT for Ashe County, North Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 6:05 PM EDT (22:05 UTC)
- Expired
- Jun 1, 2002, 7:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:20 PM EDT | Thunderstorm Wind | Jefferson, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106 WUUS51 KRNK 012205 SVRRNK NCC009-012300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 604 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHE COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 700 PM EDT. * AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF ASHLAND...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE ASHLAND... JEFFERSON... GLENDALE SPRINGS... <<CALL TO ACTION>>VERY LARGE HAIL...UP TO GOLFBALL SIZE...IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:11 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 1, 3:11 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 311 PM EDT SAT JUN 1 2002 HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE SO PLAN ON HAVING PCPN IN EARLY. SHORT RANGE... NOTHING MUCH UPSTREAM ATTM...SO NOT TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT. APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE WEST...SLIGHT EAST DUE TO DOWNSLOPE. THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS DEBRIS. EXTENDED... KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING. LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL ACTIVITY TUE-WED. PRELIM NUMBERS ONLY FCSTID = 5 ROA 69 88 65 83 / 10 20 30 40 LYH 66 88 63 81 / 0 10 30 30 DAN 67 93 66 86 / 0 10 20 30 BLF 63 82 61 78 / 30 30 50 40 LWB 61 79 56 78 / 30 30 50 40 BCB 63 84 61 81 / 20 30 30 40 TNB 61 82 61 82 / 30 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
In the hours before
Local storm report, Jun 1, 4:03 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT SAT JUN 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
325 PM DANVILLE VA WIND DAMAGE
06/01/02 PITTSYLVANIA A FEW TREES DOWNPUBLIC
REPORT
350 PM SANDY RIDGE NC 0.75 INCH HAIL
06/01/02 STOKES A FEW TREES DOWNPUBLIC
REPORT
355 PM MAYODAN NC WIND DAMAGE
06/01/02 ROCKINGHAM POWERLINES DOWNLocal storm report, Jun 1, 4:45 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
445 PM EDT SAT JUN 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 5 E REIDSVILLE NC WIND DAMAGE
06/01/02 ROCKINGHAM NUMEROUS TREES DOWN ALONG
WITH SMALL HAIL. LOCATION
NEAR CASWELL COUNTY LINE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 37 min |
| Jun 1, 3:35 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 55 min |
| Jun 1, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 49 min |
| Jun 1, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 25 min |
| Jun 1, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.